Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 6, NWS Wichita, KS

March 12, 2006Marion County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 12, 2006, 7:58 AM CST for Marion County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2006, 7:58 AM CST (13:58 UTC)
Expired
Mar 12, 2006, 8:25 AM CST
In force
27 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Marion County, KS

The radar

The Wichita radar (KICT), 80 km from the middle of the area, began a volume at 14:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 12, 5:04 AM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 2.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2006-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2006-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 622 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1452 m above ground
0-6 km bulk shear
93 kt
0-1 km storm-relative helicity
622 m²/s²
0-3 km storm-relative helicity
826 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 121358
SVRICT
KSC115-121500-
/O.NEW.KICT.SV.W.0006.060312T1358Z-060312T1500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
758 AM CST SUN MAR 12 2006

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN CENTRAL KANSAS.

* UNTIL 900 AM CST.

* AT 755 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR DURHAM...OR ABOUT 11 MILES NORTHWEST OF
  MARION...MOVING NORTHEAST AT 50 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  BURNS...DURHAM...FLORENCE...GOESSEL...HILLSBORO...LEHIGH...
  LINCOLNVILLE...LOST SPRINGS...MARION...PEABODY...RAMONA...TAMPA...
  MARION LAKE...PILSEN

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF HALF DOLLARS...

OTHER STRONG THUNDERSTORMS WERE MOVING THROUGH CENTRAL AND SOUTHERN 
MARION COUNTY. THESE STORMS MAY ALSO BECOME SEVERE WITH A LARGE HAIL 
THREAT. 

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

LAT...LON 3817 9737 3817 9715 3808 9715 3808 9683
      3852 9681 3852 9692 3860 9693 3860 9736

$$

CARUSO
1 follow-up statement
000 
WWUS53 KICT 121425
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
825 AM CST SUN MAR 12 2006

KSC115-121435-
/O.CAN.KICT.SV.W.0006.000000T0000Z-060312T1500Z/
MARION KS-
825 AM CST SUN MAR 12 2006

...THE SEVERE THUNDERSTORM WARNING FOR MARION COUNTY HAS BEEN
CANCELLED...

AT 820 AM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND MOVED OUT 
OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR 
PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. BE READY TO SEEK
SHELTER IF THREATENING WEATHER APPROACHES AGAIN, OR A WARNING ISSUED.

LAT...LON 3817 9737 3817 9715 3808 9715 3808 9683
      3852 9681 3852 9692 3860 9693 3860 9736

$$

BOWMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 4:41 AM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Mar 12, 4:41 AM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
441 AM CST SUN MAR 12 2006

.UPDATE...
RECENTLY SENT FORECAST UPDATE TO EXPAND SLIGHT CHANCE OF MORNING
THUNDERSTORMS WESTWARD THROUGH SOUTH CENTRAL AND CENTRAL KS.
RADAR/SATELLITE SHOW ISOLATED ELEVATED CONVECTION DEVELOPING IN
SOUTH CENTRAL KS AS 45 KT LOW-LEVEL JET FOCUSES THETA-E ADVECTION
INTO SOUTH CENTRAL KS. RUC40 SOUNDINGS PROG UP TO 1,000 CAPE ABOVE
850 MB THIS MORNING...AND WITH STRONG 800-500 MB SHEAR
PRESENT...ITS POSSIBLE FOR A FEW SEVERE STORMS WITH LARGE HAIL.

&&

.PREV DISCUSSION... /ISSUED 238 AM CST SUN MAR 12 2006/

DISCUSSION...
FORECAST CONCERNS ARE THUNDERSTORM CHANCES IN EXTREME SOUTHEAST KS
TODAY AND STRONG WINDS/EXTREME FIRE DANGER AREAWIDE TODAY.

TODAY:
CYCLOGENESIS UNDERWAY EARLY THIS MORNING IN SOUTHEAST CO WITH A
STATIONARY FRONT SOUTHEASTWARD FROM THE LOW ACROSS NORTHERN
OK. MODELS SUGGEST SOME STRENGTHENING OF THE LOW AS IT REACHES
KANSAS CITY AREA BY EVENING AS A STRONG SHORTWAVE TROF EJECTS OUT OF
SOUTHWEST OVER THE CENTRAL PLAINS. NOT OUT OF THE QUESTION TO GET
ISOLATED EARLY MORNING CONVECTION IN SOUTHEAST KS WITH 850 THETA-E
ADVECTION UNDERWAY BENEATH DIFFLUENT UPPER FLOW PATTERN. OTHERWISE
WARM FRONT WILL LIFT NORTHWARD OF FORECAST AREA THIS MORNING...WITH
TRAILING NORTH TO SOUTH DRYLINE THROUGH THE FLINT HILLS. SBCAPE OF
AROUND 2,000 J/KG WITH VERY IMPRESSIVE DEEP LAYER SHEAR PROGGED
THIS AFTERNOON. AS DRYLINE MIXES SLOWLY EASTWARD OUT OF EXTREME
SOUTHEAST KS BY 00Z...STRONG SURFACE PRESSURE FALLS (5 TO 9 MB/6
HR) IN RESPONSE TO STRONG SHORTWAVE TROF ENTERING WESTERN KS MAY
ALLOW ENOUGH CONVERGENCE FOR A SUPERCELL OR TWO TO INITIATE OVER
EXTREME SOUTHEAST KS MID-LATE PM...BEFORE STORMS MOVE RAPIDLY
EAST INTO WESTERN MO. THUS WILL MAINTAIN 20-30 POP THERE WITH
MENTION OF SEVERE...ALTHOUGH WE THINK SIGNIFICANT SEVERE MORE
LIKELY TO OUR EAST AS STORMS WILL NOT HAVE MUCH RESIDENT TIME IN
SOUTHEAST KS TO MATURE (STORM MOTION VECTOR 250/45 KT).
MEANWHILE...DRY ADIABATIC SURFACE TO 700 MB LAPSE RATES BEHIND
DRYLINE AND SUNSHINE WILL ALLOW STRONG MID LEVEL WINDS TO MIX DOWNWARD
TOWARD SURFACE VIA MOMENTUM TRANSFER. PLANNING TO EXPAND WIND
ADVISORY INTO FLINT HILLS. MOST CONFIDENT ON REACHING WIND
ADVISORY CRITERIA IN SOUTH CENTRAL KS/FLINT HILLS AS OPPOSED TO
CENTRAL KS. FIRE DANGER WILL BE EXTREME RESULTING FROM THE STRONG
WINDS...WARM TEMPERATURES...AND 15 TO 30% RH.

TONIGHT-TUESDAY:
NOT MUCH IN WAY OF WRAP-AROUND MOISTURE BEHIND POSITIVELY-TILTED
DEPARTING STRONG SHORTWAVE TROF. THEREFORE...ONLY ANTICIPATING A
PERIOD OF LOWER-MIDDLE CLOUDS IN MAINLY CENTRAL/SOUTHEAST KS
OVERNIGHT INTO MIDDAY MONDAY BEHIND THE COLD FRONT DURING THE PERIOD
OF STRONGEST COLD AIR ADVECTION. COOLER PACIFIC AIRMASS TO BUILD
IN FOR MONDAY INTO TUESDAY.

WEDNESDAY-FRIDAY:
MEDIUM RANGE GUIDANCE CONTINUES TO PROG A SHORTWAVE TROF SWEEPING
THROUGH THE CENTRAL PLAINS LATER WEDNESDAY INTO EARLY THURSDAY.
HOWEVER...IT APPEARS ANY MEANINGFUL GULF MOISTURE RETURN WILL BE
SHUNTED TO OUR EAST/SOUTHEAST. THEREFORE CONTINUING DRY FORECAST.
SOUTHERLY FLOW AHEAD OF WAVE SHOULD ALLOW US TO WARM UP TO ABOVE
NORMAL TEMPERATURES WEDNESDAY. THIS TO BE FOLLOWED BY MIX OF
COOLER PACIFIC/CANADIAN AIR WEDNESDAY NIGHT THROUGH
FRIDAY...HOWEVER TEMPERATURES STILL AROUND SEASONAL NORMS.

SATURDAY-SUNDAY:
GFS AND ECMWF SHOW AN UPPER TROF SETTLING INTO THE SOUTHWEST CONUS
DURING THIS TIMEFRAME. FLOW BECOMES MORE SOUTHERLY AHEAD OF THIS
UPPER TROF AND THE GFS HINTS THAT GULF MAY TRY TO OPEN UP LATE IN
THE WEEKEND POSSIBLY WARRANTING A SLIGHT CHANCE OF SHOWERS ON
SUNDAY.

CARUSO

&&

PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    75  37  53  27 /  10  10   5   5
HUTCHINSON      71  36  51  26 /  10  10  10   5
NEWTON          73  37  51  26 /  10  10  10   5
ELDORADO        76  38  52  26 /  20  10  10   5
WINFIELD-KWLD   77  39  55  27 /  10  10   5   0
RUSSELL         67  31  49  23 /  10  10  10   5
GREAT BEND      67  33  50  24 /  10  10  10   5
SALINA          68  34  49  24 /  20  10  10   5
MCPHERSON       70  35  50  25 /  10  10  10   5
COFFEYVILLE     81  42  56  26 /  30  10   5   0
CHANUTE         80  41  52  25 /  30  10  10   0
IOLA            79  41  51  25 /  30  20  10   5
PARSONS-KPPF    80  41  54  26 /  30  10   5   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON SUNDAY TO 6 PM SUNDAY FOR KSZ032-033-
047>053-067>070-082-083-091>094-098.

&&
Hazardous weather outlook, Mar 12, 5:40 AM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
540 AM CST SUN MAR 12 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-131200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
540 AM CST SUN MAR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THRU THIS AFTERNOON AND
MAY BE SEVERE WITH BOTH LARGE HAIL AND DAMAGING WINDS.

IN ADDITION...A WIND ADVISORY IS IN EFFECT FOR ALL OF CENTRAL...SOUTH
CENTRAL AND PART OF SOUTHEAST KANSAS THRU THIS AFTERNOON. SOUTHWEST
WINDS INCREASING TO 25 TO 35 MPH...WITH GUSTS THAT MAY REACH 45 MPH
WILL CAUSE EXTREME FIRE DANGER ACROSS ALL AREAS

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES

In the hours before

Special weather statement, Mar 12, 6:38 AM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
638 AM CST SUN MAR 12 2006

KSZ052-121315-
MARION-
638 AM CST SUN MAR 12 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MARION COUNTY...

AT 637 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF LINCOLNVILLE...OR 6 MILES
NORTHEAST OF MARION...AND MOVING NORTHEAST AT 50 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Special weather statement, Mar 12, 6:43 AM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
643 AM CST SUN MAR 12 2006

KSZ033-121315-
LINCOLN-
643 AM CST SUN MAR 12 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LINCOLN COUNTY...

AT 641 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BARNARD...OR 9 MILES NORTHEAST OF LINCOLN...
AND MOVING NORTHEAST AT 55 MPH.

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Special weather statement, Mar 12, 7:06 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
706 AM CST SUN MAR 12 2006

KSZ052-121330-
MARION-
706 AM CST SUN MAR 12 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MARION COUNTY...

AT 701 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF HILLSBORO...OR 12 MILES
SOUTHWEST OF MARION...AND MOVING NORTH AT 40 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Special weather statement, Mar 12, 7:22 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
722 AM CST SUN MAR 12 2006

KSZ068-121345-
HARVEY-
722 AM CST SUN MAR 12 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARVEY COUNTY...

AT 720 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SEDGWICK...OR 12 MILES SOUTHWEST OF
NEWTON...AND MOVING NORTHEAST AT 55 MPH.

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Local storm report, Mar 12, 7:32 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
732 AM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 AM     HAIL             LINCOLNVILLE            38.49N 96.96W
03/12/2006  M1.75 INCH       MARION             KS   LAW ENFORCEMENT

            QUARTER TO GOLFBALL-SIZED

0728 AM     HAIL             LOST SPRINGS            38.57N 96.96W
03/12/2006  M1.25 INCH       MARION             KS   LAW ENFORCEMENT

&&

ES
Special weather statement, Mar 12, 7:32 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
732 AM CST SUN MAR 12 2006

KSZ083-121400-
SEDGWICK-
732 AM CST SUN MAR 12 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SEDGWICK COUNTY...

AT 730 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MAIZE...OR 7 MILES NORTHWEST OF DOWNTOWN
WICHITA...AND MOVING NORTHEAST AT 50 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 5:06 AM CSTSevere Thunderstorm WarningICTButler42 min
Mar 12, 5:39 AM CSTSevere Thunderstorm WarningICTHarvey, Sedgwick38 min
Mar 12, 5:59 AM CSTSevere Thunderstorm WarningICTButler, Chase54 min
Mar 12, 7:13 AM CSTSevere Thunderstorm WarningICTMarion30 min
Mar 12, 12:03 PM CSTSevere Thunderstorm WarningICTCowley24 min
Mar 12, 12:11 PM CSTSevere Thunderstorm WarningICTChautauqua, Elk57 min
Mar 12, 12:20 PM CSTSevere Thunderstorm WarningICTGreenwood, Woodson55 min
Mar 12, 12:47 PM CSTSevere Thunderstorm WarningICTWilson58 min
Mar 12, 12:55 PM CSTSevere Thunderstorm WarningICTChautauqua, Montgomery, Wilson51 min
Mar 12, 1:07 PM CSTSevere Thunderstorm WarningICTAllen, Woodson53 min
Mar 12, 1:10 PM CSTTornado WarningICTAllen, Woodson50 min
Mar 12, 1:17 PM CSTTornado WarningICTWilson23 min
Mar 12, 1:30 PM CSTTornado WarningICTNeosho36 min
Mar 12, 1:33 PM CSTTornado WarningICTAllen39 min
Mar 12, 1:50 PM CSTTornado WarningICTNeosho17 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.